Texas, 2002Hail in Texas, October 18, 2002
October 18, 2002 · NWS EPZ · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 18, 1:28 AM MST, 6 hours 32 minutes earlier.
Area forecast discussion, Oct 18, 1:28 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 AM MDT FRI OCT 18 2002
SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS AN UPPER LOW
PRESSURE SYSTEM MOVES OVER THE AREA. SKIES WILL CLEAR ON SATURDAY AS
THE ATMOSPHERE DRIES OUT. COOLER DAYTIME TEMPERATURES EXPECTED THE
NEXT COUPLE DAYS BEFORE GRADUALLY WARMING TOWARD THE MIDDLE OF NEXT
WEEK.
DISCUSSION...
MODELS IN AGREEMENT TO BRING AN UPPER LOW CURRENTLY OVER SOUTHERN
ARIZONA ACROSS THE SOUTHERN NEW MEXICO TODAY. SATELLITE IMAGERY
INDICATES MUCH OF THE MOISTURE STREAMING AHEAD OF THE SYSTEM HAS
SHIFTED EAST OF THE AREA. WHILE NOT AS MUCH MOISTURE WILL BE
AVAILABLE...THE COLD POOL ASSOCIATED WITH THE LOW WILL RESULT IN
DECENT LAPSE RATES TO DESTABILIZE THE AIR MASS FOR A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. WRAP AROUND MOISTURE
WILL RESULT IN PARTLY CLOUDY CONDITIONS THROUGH MUCH OF TONIGHT WITH
CLEARING EARLY SATURDAY. COOLER AIR MASS BEHIND THE LOW WILL FILTER
INTO THE AREA WITH DAYTIME TEMPERATURES BELOW SEASONAL NORMALS
THROUGH THE WEEKEND. A WEAK UPPER TROUGH WILL MOVE OVER THE DESERT
SOUTHWEST SUNDAY AND MONDAY. MAIN AFFECT FROM THIS SYSTEM WILL BE
ADDITIONAL CLOUDS FOR PARTLY CLOUDY SKIES. A MAINLY ZONAL FLOW
ALOFT TAKES OVER AFTER THAT THROUGH MUCH OF NEXT WEEK. MODELS
PROJECT SOME BACKDOOR COLD FRONTS MIGHT PUSH DOWN FROM THE NORTH BUT
ARE NOT EXPECTED TO MAKE IT INTO THE FORECAST AREA WHILE ZONAL
PATTERN IS IN PLACE. TEMPERATURES WILL GRADUALLY RISE INTO THE MID
70S ACROSS THE LOWLANDS BY MID WEEK.
EL PASO BU 71/ 50/ 71/ 47/ 71 20000
LAS CRUCES BU 68/ 43/ 69/ 40/ 69 20000
ALAMOGORDO BU 68/ 46/ 69/ 43/ 69 20000
CLOUDCROFT BU 49/ 34/ 51/ 31/ 51 31000
TRUTH OR CONSEQUENCES BU 68/ 45/ 69/ 42/ 69 21000
SILVER CITY BU 63/ 41/ 63/ 38/ 63 31000
DEMING BU 68/ 44/ 70/ 41/ 70 20000
LORDSBURG BU 69/ 43/ 70/ 40/ 71 20000
SIERRA BLANCA BU 68/ 48/ 69/ 45/ 69 20000
.ELP...NONE
04
N
Hazardous weather outlook, Oct 18, 7:11 AM MST, 49 minutes before
NMZ022>025-030>032-TXZ055-056-181700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MDT FRI OCT 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.
.DAY ONE...
AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND
POSSIBLE A TORNADO. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
AND TAPER OFF THIS AFTERNOON.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING.
.DAYS TWO THROUGH SEVEN...
MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO
HAZARDOUS WEATHER EXPECTED AT THIS TIME.
LUNDEEN
In the hours before
Special weather statement, Oct 18, 7:05 AM MST, 55 minutes before
NMZ024-032-TXZ055-181700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
805 AM MDT FRI OCT 18 2002
POTENTIAL FOR SEVERE WEATHER
A LINE OF THUNDERSTORMS EXTENDS FROM 10 MILES WEST OF LAS CRUCES TO
30 MILES WEST OF EL PASO SOUTHWARD TO JUST SOUTH OF THE BORDER.
THIS LINE IS MOVING EASTWARD AT 20 TO 25 MPH. DOPPLER WEATHER RADAR
SHOWS THREE CELLS AT THE SOUTHERN END OF THE LINE ARE SHOWING
SIGNATURES OF POSSIBLE SEVERE WEATHER. THESE STORMS WILL MOVE INTO
THE EL PASO AREA IN ABOUT ONE HOUR. THESE STORM WILL BE CAPAPBLE OF
PRODUCING BRIEF DOWNPOURS...HAIL...AND STRONG GUSTY WINDS...HOWEVER
STAY ALERT AS THE POTENTIAL THAT THESE STORMS MAY BECOME SEVERE IS
HIGH AT THIS TIME. FURTHER STATEMENTS WILL FOLLOW. CONTINUE TO
MONITOR NOAA WEATHER RADIO OR THE LCOAL MEDIA.
NNNN
NOVLAN
Hail, El Paso
- When
- October 18, 8:00 AM MST to 8:15 AM MST
- Where
- El Paso County, 8 mi NW of El Paso
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.867, -106.533
A line of severe thunderstorms, including a low top supercell at the southern end of the line, moved rapidly eastward across northwestern El Paso. Quarter size hail from the supercell covered the ground to a depth of 3 inches in spots. There was also minor roof damage from gusty winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, October 18 to 19, 2002$273,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Texas, October 18, 2002$90,000 · 1 in hail · 12 events
- Hail in Texas, October 18, 20021 in hail · 2 events
- Ice Storm in Alaska, October 18, 20021 event
- Hail in New Mexico, October 18, 20021.5 in hail · 1 event
- Hail in Florida, October 18, 20020.88 in hail · 1 event
- Hail in Texas, October 18, 20020.75 in hail · 1 event
- Flash Flood in New Mexico, October 18, 20021 event
- Damaging Wind in Texas, October 18, 2002$10 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323028.